Naomi’s Story (Melbourne, Australia)
The video of my story is
I was a happy healthy 25 year old girl working full-time and studying and to complete a degree at Monash University. I went to get my gardasil vaccination after being prompted by the strong government campaign. I was never asked whether I was pre disposed to auto immune conditions, had a compromised immune system or had any family history of such. If I had of been asked I would not have gotten the shot. After my first shot I had a really sore arm for weeks. I have never experienced that before with other vaccinations but at the time I thought it a small price to pay to reduce the risk of cervical cancer.
I went in for my second shot and was never asked if I’d had any problems since the first shot. A few weeks later I started having some problems with my legs. They felt stiff and walking wasn’t as easy and it should be. I couldn’t get comfortable at night and my hands and feet kept cramping. I was also experiencing moving pains and was in quite a bit of discomfort. I started to get regular phsyio, massages and cupping therapy to alleviate my symptoms. I was also running (about 5kms a day) as I thought this may help loosen me up if my pain was postural. It never occurred to me that it could have something to do with my vaccination.
I went for my third gardasil shot and was never asked about my health post the initial two vaccinations. Within a week my knee became inflamed and then started collapsing underneath me. My pains became debilitating and I could not sleep at night. All my joints were aching and even made a clicking noise when I tried to go up or down stairs. My knees had a spastic feeling when I tried to walk and my legs became very shaky. My knee seized up and locked in a bent position.
My doctor ordered some blood tests and they showed up a positive ANA test which is indicative of some kind of auto immune problem. I was in a bit of a mess and was put on 25 mg of prednisolone and referred to a rheumatologist. The rheumatologist told me that my problems were probably down to ‘anxiety’. I have never heard of anxiety giving anyone an inflamed knee before but she was getting paid the big bucks… I refused to accept what she was saying and so she ordered an MRI.
Apparently steroids (like prednisolone) can take evidence from your MRIS so I had to stop taking them in the lead up to the MRI. And then my world fell apart… I was so weak and shaky I could not stand. My body was tingling and numb and all of my bodily responses felt delayed. I could not feel strands of hair when I picked them up. My feet were cramping and I was dropping things. I was going to the toilet all the time! My legs were jumping and giving me shocks, tremors and mini seizures. And then I got dissociation from my legs. My legs did not feel like they fitted on my body. I would walk and it didn’t feel like I was using my own legs.
My skin felt uncomfortable at times as though it was crawling and didn’t fit properly. I was also feeling dizzy, tired and sick and could not follow the Dr’s pen with my eyes. My eyes were jumping and playing up randomly. I also got sick with some kind of gastro bug and I kept vomiting until I had to go to E.D. I have never been melodramatic when it comes to health and I actually think I have a high pain threshold but tt one stage of that visit I did actually fear that I might be dying, though I was assured I would not.
My MRI showed up a lesion of demyelination on my brain indicative of an episode of multiple sclerosis and I was sent to see a neurologist. She explained to me that it was not a typical result and further evidence would be needed for any kind of diagnosis. I did an evoked visual response test and passed. The follow up MRI (6 months later) showed no progression of the demyelination since steroid treatment and finishing Gardasil. I have changed some meds for neurological conditions, pain and am slowly weaning off the steroids ½ a milligram at a time. Every time I reduce my dosage it knocks me around and gives me chronic fatigue. So far I have reduced my dosage by more than half but I still have a long way to go.
Fourteen months after my last vaccination I still have chronic fatigue syndrome, pain and some neurological difficulties. I have my fingers crossed that my steroid use will not result in diabetes or osteoperosis. I know I still have a long hard fight ahead of me. I still have no formal diagnosis or medical explanation as to what has occurred. All I know is that there is a lot of other girls with the exact same story as me and the only common thread we can find is Gardasil.